for Veterans and the Public
HIV-associated neurocognitive disorders (HAND)
HIV/AIDS and some medications for treating HIV may affect your brain. When HIV itself infects the brain, it sometimes can cause problems with thinking, emotions, and movement. Symptoms of HIV-associated neurocognitive disorders (HAND) can include the following:
- Difficulty paying attention
- Sudden shifts in mood or behavior
- Muscle weakness
If you think you may have HAND:
- Don't be afraid to tell your VA health care provider that you think something is wrong.
- Keep a notepad with you and write down your symptoms whenever they occur. This information can help your doctor to help you.
- Build as much support as possible, including friends, family, and health care providers. Although it's possible to treat HAND successfully, it may take a while for some symptoms to go away.
For additional information, see the Cognitive Symptoms and HIV Fact Sheet, which you can bring with you to your health care appointment.